Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 126, NWS Lincoln, IL

June 11, 2002Clay County, Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 11, 2002, 5:40 PM CDT for Clay County, Jasper County, Illinois. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2002, 5:40 PM CDT (22:40 UTC)
Expired
Jun 11, 2002, 6:45 PM CDT
In force
65 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Clay County, IL, Jasper County, IL

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:40 PM CDTThunderstorm Wind 60 EKinmundy, ILThe County Sheriff reported the roof of a home damaged just east of Kinmundy.
Jun 11, 5:55 PM CDTThunderstorm Wind 50 ENewton, ILSeveral trees and large tree limbs were blown down in the Newton area. Also, a couple of roofs sustained minor damage due to the fallen trees and tree limbs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1367 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 112240
SVRSPI
ILC025-079-112345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
538 PM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS
  JASPER COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 645 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHWEST OF NEWTON TO
  19 MILES WEST OF XENIA...MOVING EAST SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WHEELER
  BIBLE GROVE
  HIDALGO
  LOUISVILLE
  BOGOTA
  NEWTON
  INGAHAM

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3916 8833 3893 8836 3891 8868 3858 8917
          3862 8831 3885 8827 3887 8797 3917 8796

MILLER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:35 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 11, 2:35 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
235 PM CDT TUE JUN 11 2002

SFC FRONTAL BOUNDARY IN THE PLAINS WILL CONTINUE TO SLOWLY MOVE
TOWARDS IL OVER THE NEXT 24 HOURS. MAIN FORECAST CONCERNS WILL BE
HEAVY RAIN CHC THROUGH TGNT INTO WED. AS FRONT CREEPS CLOSER TO
IL...WITH MOIST UNSTABLE AIRMASS IN PLACE FOR TSRA INITIATION.

ONGOING PCPN WILL CONTINUE TO MOVE ACROSS CEN IL THIS EVE WITH HVY
RAIN THREAT ALSO CONTINUING.  SO WILL ADD HVY RAIN WORDING TO THE
ZONES. EXPECT A BREAK IN THE PCPN AFTER THIS EVENINGS CONVECTION
...WITH ANOTHER MCS POSSIBLE TO REDEVELOP IN NRN MO LATE TNGT.

MODELS SLOW DOWN FRONTAL MOVEMENT ACROSS THE AREA ON WED...AS
BOUNDARY GOES PARRELLEL TO THE UPR LVL FLOW. SO WILL CONTINUE LKLY
POPS ACROSS THE AREA. TRAINING ECHOS ALONG THE WEST-EAST FRONT WILL
CONTINUE HVY RAIN THREAT...SO WILL KEEP THIS GOING ALSO.

FRONT CONTINUES TO REMAIN DRAPED ACROSS THE AREA ON THU...FROM
GENERALLY STL TO IND.  WILL MAKE MAJOR CHANGES TO THU FORECAST AS
SLOW MOVEMENT OF THE FRONTAL BOUNDARY WILL LEAD TO INCREASED CHANCES
OF PCPN ACROSS THE AREA.  MODELS HAVING A HARD TIME PLACING THE
HEAVIEST QPF WITH ETA FURTHER NORTH...BUT BOTH POINT TO A WAVE ALONG
THE FRONT PRODUCING ANOTHER ROUND OF HVY RAIN.  SO WILL CHANGE THE
FORECAST DRAMACTICALLY FOR THU.

AFTER THIS WAVE PASSES...UPR LOW IN THE HIGH PLAINS SWINGS ACROSS
THE AREA ON FRI...DEEPENING THE UPR LVL PATTERN TO MORE OF A NW FLOW
REGIME THROUGH THE WEEKEND. EXPECT WRAPAROUND PCPN ON FRI..BEFORE
THINGS DRY OUT SLIGHTLY FOR SAT.  NW FLOW CONTINUES FOR THE
WEEKEND...WITH WK IMPULSES ROTATING AROUND THE UPR LOW IN THE GRT
LKS.   SO WILL CONTINUE SLIGHT CHC OF PCPN FOR SUN-TUES.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI TT 071/081 062/077 059 22666
PIA TT 070/081 061/076 057 22766
DEC TT 071/081 061/078 059 22666
CMI TT 071/081 061/078 059 22666
MTO TT 071/083 061/079 060 22666
LWV TT 071/084 061/081 062 22666

.ILX...NONE.

KETCHAM

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:24 PM CDTFlash Flood WarningILXFulton6 hr
Jun 11, 2:26 PM CDTFlash Flood WarningILXSchuyler6 hr
Jun 11, 2:44 PM CDTFlash Flood WarningILXMason6 hr
Jun 11, 3:00 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler, Scott60 min
Jun 11, 3:22 PM CDTTornado WarningILXMorgan38 min
Jun 11, 3:33 PM CDTFlash Flood WarningILXMorgan, Sangamon6 hr
Jun 11, 3:53 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon67 min
Jun 11, 4:19 PM CDTSevere Thunderstorm WarningILXChampaign41 min
Jun 11, 4:31 PM CDTSevere Thunderstorm WarningILXChristian, Shelby59 min
Jun 11, 5:02 PM CDTTornado WarningILXShelby28 min
Jun 11, 5:11 PM CDTSevere Thunderstorm WarningILXCumberland64 min
Jun 11, 5:12 PM CDTSevere Thunderstorm WarningILXEffingham63 min
Jun 11, 5:29 PM CDTTornado WarningILXEffingham46 min
Jun 11, 5:35 PM CDTSevere Thunderstorm WarningILXColes40 min
Jun 11, 6:05 PM CDTSevere Thunderstorm WarningILXClark, Edgar55 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.